Kansas, 2010

Flood and Damaging Winds in Kansas, May 24 to 25, 2010

May 24 to 25, 2010 · NWS ICT · 3 events in 2 counties and zones

A couple rounds of strong to severe thunderstorms rolled across south-central Kansas from the late evening hours on the 24th to the early morning hours on the 25th, producing damaging winds and very heavy rainfall amounts, which produced localized flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A couple rounds of strong to severe thunderstorms rolled across south-central Kansas from the late evening hours on the 24th to the early morning hours on the 25th, producing damaging winds and very heavy rainfall amounts, which produced localized flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 24, 5:54 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, May 24, 5:54 PM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
654 PM CDT MON MAY 24 2010

.UPDATE...

SENT OUT A QUICK UPDATE TO TRIM BACK THE EASTERN EXTENT OF PRECIP
BEFORE 06Z BASED MOSTLY ON RADAR TRENDS. ALSO WENT AHEAD AND
DECREASED CLOUD COVER AREA WIDE TO KEEP UP WITH CURRENT TRENDS.

&&

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN AVIATION CONCERN WILL BE STORM CHANCES THROUGH THE NEXT 24
HOURS.

STRONG UPPER TROUGH IS NOW LIFTING OUT ACROSS WESTERN NEBRASKA/SW SD
WITH THE DRYLINE STILL LINGERING BACK ACROSS FAR WESTERN KS. STORMS
HAVE INCREASED IN COVERAGE ACROSS WESTERN KS OVER THE LAST COUPLE OF
HOURS AS LARGE SCALE LIFT INCREASED SLIGHTLY. THE BULK OF THIS
ACTIVITY IS EXPECTED TO STAY WEST OF THE FORECAST AREA THROUGH 03Z.
KRSL WILL HAVE THE BEST SHOT TO EXPERIENCE A STORM BETWEEN THE
03Z-06Z TIME FRAME. THE SURFACE FRONT IS EXPECTED TO SHIFT SLIGHTLY
SOUTHEAST FOR TUE WHICH WILL BRING INCREASED STORM CHANCES TO
CENTRAL KS WITH KSLN AND KRSL HAVING THE BEST SHOT TO EXPERIENCE A
STORM WITH THE SURFACE BOUNDARY SITUATED CLOSER TO THESE AREAS.
HOWEVER WITH PLENTY OF INSTABILITY AND AN UNCAPPED AIRMASS...A STRAY
STORM WILL BE POSSIBLE AREA WIDE BY TUE AFTERNOON. WITH CONFIDENCE
LOW ON ARAL COVERAGE...WILL NOT HIT CONVECTIVE CHANCES TOO HARD YET
FOR TUE AFTERNOON.

LAWSON

&&

.PREV DISCUSSION... /ISSUED 319 PM CDT MON MAY 24 2010/

DISCUSSION...

SYNOPSIS...SATELLITE/OBSERVATION LOOP ENDING AT 1930Z SHOWS AN UPPER
LOW /500 MB/ CENTERED OVER THE CENTRAL ROCKIES.  A DRYLINE EXTENDS
FROM NEAR KLBL TO KSNY.  STORMS AHEAD OF THIS DRYLINE NOW IN
PROGRESS.  SEVERAL OF THESE ARE SEVERE.

EFFECTIVE DEEP LAYER SHEAR SHOWING ABOUT 40 KNOTS SUPPORTING
SUPERCELLS.  ENOUGH 0-3KM MIXED LAYER CAPES/0-1KM HELICITY AND
DEWPOINT DEPRESSIONS RUNNING AROUND 9 DEGREES /F/ TO PRODUCE A
FAVORABLE ENVIRONMENT FOR TORNADOES.

TONIGHT-WEDNESDAY:
THE MAIN FORECAST PROBLEM IS THE LOCATION AND TIMING OF CONVECTION.
12Z/15Z/18Z MODEL RUNS SHOW A VARIETY OF SOLUTIONS WITH RESPECT TO
HOW FAR THE COLD FRONT MOVES INTO THE STATE AND POSSIBLY OR
CONVECTION.  I THINK CONSENSUS RIGHT NOW IS TO EXPECT THE COLD FRONT
TO STALL IN NORTH-CENTRAL KANSAS.  THIS WILL CAUSE THE CONVECTION TO
MOVE SOUTHEAST INTO THE FORECAST AREA WITH THE BEST CHANCE BY
12Z-15Z TOMORROW MORNING FOR PRECIPITATION TO BE ALONG AND JUST WEST
OF THE I-35 CORRIDOR.

SHEAR/BUOYANCY RELATIONSHIPS SHOW A FAVORABLE ENVIRONMENT FOR
SUPERCELLS ACROSS THE NORTHWESTERN HALF OF THE FORECAST AREA.
HOWEVER...AFTER TUESDAY...THE UPPER LEVEL RIDGE MOVES IN AND THERE
APPEARS TO BE VERY LITTLE CHANCE OF ORGANIZED CONVECTION UNTIL THE
RIDGE WEAKENS.

FROM THAT POINT FORWARD...THERE ARE SO MANY OUTFLOWS...CONVECTIVELY
INDUCED PV ANOMALIES...AND WEAK DISTURBANCES IN THE FLOW THAT WE
USED AN ENSEMBLE APPROACH VIA THE SREF.

THE PLUME DIAGRAMS FOR KRSL/KICT/KCNU SHOW A CONSISTENT SIGNAL
TODAY/TUESDAY/WEDNESDAY...WITH CONVECTION DEVELOPING ACROSS THE
FORECAST AREA FROM THE 15Z-18Z TIME PERIOD AND PERSISTING UNTIL
ABOUT 03Z.

THURSDAY-MONDAY:
THE 5 DAY MEAN OF THE 500MB HEIGHT FORECASTS SHOW A GRADUAL
RETROGRESSION AND WEAKENING OF THE UPPER LEVEL RIDGE THROUGH
TIME...EVOLVING INTO A ZONAL FLOW PATTERN NEXT WEEK.  GEFS MODEL
UNCERTAINTY IS WELL BELOW CLIMATOLOGY FOR THIS TIME OF YEAR...SO THE
GEFS SHOULD DO A GOOD JOB WITH THE FORECAST.  I WILL SAY THAT WE
RESISTED THE URGE TO INTRODUCE PRECIPITATION CHANCES EVERY DAY...DUE
TO THE LOW PREDICTABILITY OF CONVECTIVE FORCING FEATURES DURING THIS
TIME FRAME.  TEMPERATURES SHOULD TREND NEAR OR JUST ABOVE NORMAL.

COOK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    67  84  68  85 /  30  60  60  50
HUTCHINSON      66  85  67  85 /  40  60  60  50
NEWTON          65  83  67  85 /  30  60  60  50
ELDORADO        65  83  68  85 /  30  60  60  50
WINFIELD-KWLD   67  84  68  85 /  20  50  50  50
RUSSELL         63  83  65  85 /  60  30  30  50
GREAT BEND      63  83  65  85 /  50  40  40  50
SALINA          67  86  66  85 /  40  50  50  50
MCPHERSON       65  84  67  85 /  40  50  50  50
COFFEYVILLE     68  85  68  85 /  20  40  40  50
CHANUTE         67  84  68  84 /  20  40  40  50
IOLA            67  84  68  84 /  20  40  40  50
PARSONS-KPPF    68  84  68  85 /  20  40  40  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ032-033-047>050.

&&
Hazardous weather outlook, May 24, 7:08 PM CST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
808 PM CDT MON MAY 24 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-251700-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
808 PM CDT MON MAY 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A FEW SEVERE STORMS WILL BE POSSIBLE THROUGH MIDNIGHT FOR LOCATIONS
GENERALLY WEST OF INTERSTATE 135. THE MAIN THREATS WILL BE HAIL TO
QUARTER SIZE AND WINDS TO 60 MPH.  THUNDERSTORMS WILL INCREASE IN
COVERAGE LATE TONIGHT BUT WILL DECREASE IN INTENSITY WITH SOME
STRONG STORMS STILL POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE FOR THUNDERSTORMS WILL LINGER ACROSS MUCH OF THE AREA
TUESDAY AND WEDNESDAY. LOCALLY HEAVY RAIN IS POSSIBLE ALONG WITH
SMALL HAIL AND WIND GUSTS TO AROUND 50 MPH.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EARLY
THIS EVENING...MAINLY WEST OF A LINCOLN TO LYONS LINE IN CENTRAL
KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX/JMC/LAWSON

In the hours before

Special weather statement, May 24, 7:16 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
816 PM CDT MON MAY 24 2010

KSZ032-250145-
RUSSELL-
816 PM CDT MON MAY 24 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHWEST RUSSELL COUNTY...

AT 811 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF
NATOMA TO 17 MILES SOUTHWEST OF VICTORIA...AND MOVING NORTHEAST AT 35
MPH.

WINDS TO 50 MPH POSSIBLE WELL IN ADVANCE OF THE STORMS.

PEOPLE IN NORTHWESTERN RUSSELL COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

HOWERTON

The radar

The Vance AFB radar (KVNX), 67 km away, was scanning. The volume nearest the first event began at 02:16 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Harper

When
May 24, 8:16 PM CST
Where
Harper County, 2.82 mi S of Duquoin
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.340, -98.090

A trained spotter estimated wind gusts of 50 to 60 mph.

Thunderstorm Wind, Kingman

When
May 24, 8:32 PM CST
Where
Kingman County, 4.97 mi E of Rago
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Public
Coordinates
37.457, -97.990

Some power poles were downed along Highway 42.

Flood, Harper

When
May 25, 5:52 AM CST to 10:00 AM CST
Where
Harper County, 6.64 mi SSE of Bluff City to 7.14 mi SSW of Corwin
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.999, -97.804

Very heavy rainfall amounts of 2 to 4 inches, with locally higher amounts, affected much of the county from the late evening hours on the 24th to the early morning hours on the 25th. Consequently, Highways 44 and 179 east and south of Anthony were flooded, in addition to numerous flooded rural roads countywide. Damage estimates, if any, are unknown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234339, 234340, 234341.